Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Feb 23, 2020, 3:09 AM MST for Lemhi County, Idaho. It took effect at Feb 23, 2020, 7:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 23, 2020, 3:09 AM MST (10:09 UTC)
- In effect from
- Feb 23, 2020, 7:00 PM MST
- Expired
- Feb 23, 2020, 1:15 PM MST
- In force
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS75 KMSO 231009 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 309 AM MST Sun Feb 23 2020 IDZ009-010-240900- /O.NEW.KMSO.WI.Y.0003.200224T0200Z-200224T0900Z/ Western Lemhi County-Eastern Lemhi County- 309 AM MST Sun Feb 23 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 7 PM this evening to 2 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
001 WWUS75 KMSO 232015 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 115 PM MST Sun Feb 23 2020 IDZ009-010-232115- /O.CAN.KMSO.WI.Y.0003.200224T0200Z-200224T0900Z/ Western Lemhi County-Eastern Lemhi County- 115 PM MST Sun Feb 23 2020 ...WIND ADVISORY HAS BEEN UPGRADED TO A WINTER WEATHER ADVISORY BEGINNING LATE THIS AFTERNOON... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 22, 2:43 PM MST, 12 hours 26 minutes earlier.
Area forecast discussion, Feb 22, 2:43 PM MST, 12 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MST Sat Feb 22 2020
.DISCUSSION...
Warm high pressure and an increasingly high sun angle will continue
to erode away valley temperature inversions today and Sunday. Low
elevation snow pack and lack of surface winds are the main reason
that some valleys (e.g., Missoula Valley) have been slow to warm
above freezing this afternoon.
Most valley temperature inversions will break by midday Sunday, as
clouds increase and strong cold front approaches the Northern
Rockies. Winds are projected to become a bit gusty by Sunday
afternoon, particularly over high terrain (gusting 20 to 30 mph).
Anticipate the surface cold front to pass through the region between
early Sunday afternoon (northwest Montana) through Sunday evening
(southwest Montana). Model guidances suggest that there will be a
significant blast of snow along the cold front, with up to 2 inches
snow accumulation within a few hours of frontal passage. The most
impressive accumulations and travel impact from this snow event will
be found over area mountain passes, where 3-6 inches are expected
between Sunday afternoon and midday Monday. Despite a slightly lower
travel impact from snow anticipated at valley elevations, a delayed
cold front would mean that any snow that falls would be able to
develop into ice after sunset. Southwest Montana appears most at
risk of a flash freeze scenario, however the confidence in this
forecast caveat is currently a bit low.
Following the cold front, there is a chance that banded snow
features could develop across west central Montana Sunday late
evening and continuing into Monday morning. Any banded snow features
that develop would be capable of a quick 1-2 inch accumulation,
however this is any low confidence feature of the current forecast.
Mountain snow showers will linger Monday night through Tuesday
morning, as upper level flow shifts from northwest to northerly.
Temperatures will remain seasonably cool through Tuesday.
Midweek through early Saturday across the Northern Rockies will be
mostly under the influence of warm high pressure. The warmth of this
next high pressure event should be enough to warm area valleys to a
greater extent than the current high pressure (mainly due to loss of
valley snow pack and an increasingly high sun angle).
Beginning next weekend and continue through at least the middle of
the following week, model guidances have been consistent in
depicting an extended period of snow across the region (e.g., the
next storm cycle). The biggest question in the extended forecast
that needs to be answered is how much cold air will be available for
snow in low/middle elevation valleys? It appears that travel impacts
due to snow accumulation will be present at least the mountain
passes and possibly for some high/middle elevation valleys.
&&
.AVIATION... VFR conditions through overnight Saturday with clouds
building over west facing terrain this afternoon. After 23/10z,
snow showers in the vicinity of KGPI, as well as aerodromes west
and north of KGPI, have a increasing chance of snow showers. As
Sunday progresses, higher terrain will continue have obscurations
due to snow showers. Then after 24/00z, a cold front will pass
through all terminals, bringing a brief period of moderate snow.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 2 PM Sunday to 11 AM MST Monday
West Glacier Region.
ID...None.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.